MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74023261
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a primary surgery had been performed on (b)(6) 2011, one journ art ins bcs std 5-6 lt 9 broke.This adverse event was solved by a revision surgery on (b)(6) 2021.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Results of investigation: the associated device was returned and evaluated and the reported event was confirmed.The manufacturing process of the device did not contribute to the reported event.A lab analysis concluded that the retrieved journey articular insert bcs std 5-6 lt 9mm and fractured post were examined using visual and macroscopic/microscopic methods.Visual examination of the insert showed signs of burnishing wear on the condyles of the articular surface and discoloration of the insert.Yellowish discoloration of the polyethylene of implants can occur when exposed to fluids in or around a joint.Macroscopic/microscopic examination of the insert and fractured post showed damage related to the fracturing of the post from the post region surface on the insert.No additional unexpected visual features noted.No evidence of deviation in processing or material was found for the retrieved item.Destructive testing was not performed during this examination.No definitive conclusions as to the cause of these issues can be determined.The clinical/medical evaluation concluded that based on the information provided, the clinical root cause of the reported insert post breakage could not be definitively concluded.Progressive joint laxity or trauma cannot be ruled out.The patient impact of the reported event is a revision surgery.Per email correspondence, ¿the patient is doing great.¿ without the requested clinical information, further patient impact could not be assessed.No further clinical/medical assessment could be rendered at this time.A review of complaint history revealed similar events for the listed device, but no similar events for the batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURN ART INS BCS STD 5-6 LT 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12471662
Report Number1020279-2021-06845
Device Sequence Number3779544
Product Code JWH
UDI-Device Identifier03596010555205
UDI-Public03596010555205
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2020
Device Model Number74023261
Device Catalogue Number74023261
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/15/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2021
Supplement Date Received by Manufacturer01/19/2022
Initial Report FDA Received Date09/14/2021
Supplement Report FDA Received Date01/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient SexMale
Patient Weight93 KG